Electronic Communications in Probability

Beta-gamma tail asymptotics

Jim Pitman and Miklos Racz

Full-text: Open access


We compute the tail asymptotics of the product of a beta random variable and a generalized gamma random variable which are independent and have general parameters. A special case of these asymptotics were proved and used in a recent work of Bubeck, Mossel, and Racz in order to determine the tail asymptotics of the maximum degree of the preferential attachment tree. The proof presented here is simpler and highlights why these asymptotics hold.

Article information

Electron. Commun. Probab. Volume 20 (2015), paper no. 84, 7 pp.

Accepted: 9 November 2015
First available in Project Euclid: 7 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60E99: None of the above, but in this section

Beta-gamma algebra tail asymptotics

This work is licensed under a Creative Commons Attribution 3.0 License.


Pitman, Jim; Racz, Miklos. Beta-gamma tail asymptotics. Electron. Commun. Probab. 20 (2015), paper no. 84, 7 pp. doi:10.1214/ECP.v20-4545. https://projecteuclid.org/euclid.ecp/1465321011

Export citation


  • Milton Abramowitz and Irene A. Stegun, Handbook of mathematical functions, vol. 55, Dover, 1964.
  • Addario-Berry, L.; Broutin, N.; Goldschmidt, C. Critical random graphs: limiting constructions and distributional properties. Electron. J. Probab. 15 (2010), no. 25, 741–775.
  • Backhausz, Ágnes. Limit distribution of degrees in random family trees. Electron. Commun. Probab. 16 (2011), 29–37.
  • Berger, Noam; Borgs, Christian; Chayes, Jennifer T.; Saberi, Amin. Asymptotic behavior and distributional limits of preferential attachment graphs. Ann. Probab. 42 (2014), no. 1, 1–40.
  • Bubeck, Sébastien; Mossel, Elchanan; Rácz, Miklós Z. On the influence of the seed graph in the preferential attachment model. IEEE Trans. Network Sci. Eng. 2 (2015), no. 1, 30–39.
  • Dufresne, Daniel. Algebraic properties of beta and gamma distributions, and applications. Adv. in Appl. Math. 20 (1998), no. 3, 285–299.
  • Dufresne, Daniel. $G$ distributions and the beta-gamma algebra. Electron. J. Probab. 15 (2010), no. 71, 2163–2199.
  • Fox, Charles. The $G$ and $H$ functions as symmetrical Fourier kernels. Trans. Amer. Math. Soc. 98 1961 395–429.
  • Goldschmidt, Christina; Haas, Bénédicte. A line-breaking construction of the stable trees. Electron. J. Probab. 20 (2015), no. 16, 24 pp.
  • Hashorva, Enkelejd; Pakes, Anthony G. Tail asymptotics under beta random scaling. J. Math. Anal. Appl. 372 (2010), no. 2, 496–514.
  • Hashorva, Enkelejd; Pakes, Anthony G.; Tang, Qihe. Asymptotics of random contractions. Insurance Math. Econom. 47 (2010), no. 3, 405–414.
  • Janson, Svante. Limit theorems for triangular urn schemes. Probab. Theory Related Fields 134 (2006), no. 3, 417–452.
  • Janson, Svante. Moments of gamma type and the Brownian supremum process area. Probab. Surv. 7 (2010), 1–52.
  • Letemplier, Julien; Simon, Thomas. The area of a spectrally positive stable process stopped at zero. http://arxiv.org/abs/1410.0036
  • Móri, Tamás F. The maximum degree of the Barabási-Albert random tree. Combin. Probab. Comput. 14 (2005), no. 3, 339–348.
  • Peköz, Erol A.; Röllin, Adrian; Ross, Nathan. Degree asymptotics with rates for preferential attachment random graphs. Ann. Appl. Probab. 23 (2013), no. 3, 1188–1218.
  • Peköz, Erol A.; Röllin, Adrian; Ross, Nathan. Joint degree distributions of preferential attachment random graphs, Preprint available at http://arxiv.org/abs/1402.4686, 2014.
  • Peköz, Erol A.; Röllin, Adrian; Ross, Nathan. Generalized gamma approximation with rates for urns, walks and trees, The Annals of Probability, to appear (2015+).
  • Springer, M. D.; Thompson, W. E. The distribution of products of beta, gamma and Gaussian random variables. SIAM J. Appl. Math. 18 1970 721–737.